Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 47, NWS Flagstaff, AZ

August 30, 2020Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 30, 2020, 4:43 PM MST for Yavapai County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 30, 2020, 4:43 PM MST (23:43 UTC)
Expired
Aug 30, 2020, 5:15 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
631 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:23 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Aug 30, 2:23 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
223 PM MST Sun Aug 30 2020

.SYNOPSIS...Scattered showers and thunderstorms can be expected
into this evening, mainly in portions of Yavapai and Gila counties
where a Flash Flood Watch remains in effect through late this
evening. A weak disturbance will increase precipitation chances
Monday night into Tuesday. Decreasing thunderstorm chances are
forecast from mid week onward along with a warming trend.

&&

.DISCUSSION...Scattered thunderstorms have developed this
afternoon, generally along and south of I-40. A few strong storms
have occurred in central Yavapai County, with a report of 1 inch
diameter hail and some damage to cars on I-17 just north of Cordes
Junction around 115 PM. Portions of Yavapai and northern Gila
counties will have the best chance of continued storms into this
evening. With elevated moisture levels in this area, we elected to
keep the Flash Flood Watch in effect through this evening.

For Monday afternoon, a low pressure system approaching from the
north will turn our flow more northwesterly. Moisture levels will
decrease from what we have today, with the chance of showers and
storms confined along and south of the Mogollon Rim. By Monday
night and into Tuesday, most of the model guidance now takes this
low pressure system southward into eastern AZ or western NM.
Cooler mid-level temperatures and increased wind shear could lead
to a risk for some strong thunderstorms late Monday night through
Tuesday as this low interacts with moisture in place.

Wednesday into next weekend - models in pretty good agreement
that strong high pressure will build over the Great Basin into
Arizona. Much drier conditions are likely, along with daytime
temperatures increasing to around 10 degrees above normal for
early September.

&&

.AVIATION...For the 00Z package...Isolated to scattered showers
through around 04Z, mainly south of the Mogollon Rim in Yavapai and
Gila counties, with decreasing activity elsewhere. Another round of
isolated to scattered showers and thunderstorms after 18Z Monday.
Expect localized MVFR/IFR and gusty winds with stronger storms.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect isolated to scattered showers and
thunderstorms with near to below normal temperatures through
Tuesday. Breezy west to northwest wind during the afternoons. An
upper level disturbance may cross our area Tuesday, bringing a
chance for strong thunderstorms.

Wednesday through Friday...Dry weather for most areas as high
pressure build over the region. Slight chances for afternoon storms
persist over the White Mountains. High temperatures are forecast to
warm to well above normal starting Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until
11 PM MST this evening FOR AZZ008-018-037.

&&

PUBLIC...JJ
AVIATION...JJ
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 30, 11:51 AM MST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1151 AM MST Sun Aug 30 2020

AZZ008-037-301915-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1151 AM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1215 PM
MST...

At 1150 AM MST, Doppler radar was tracking a strong thunderstorm near
Dewey-humboldt, or 13 miles southeast of Prescott Valley, moving
southeast at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3449 11228 3458 11219 3453 11202 3437 11217
TIME...MOT...LOC 1850Z 308DEG 5KT 3449 11219

MCT
Special weather statement, Aug 30, 12:20 PM MST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1220 PM MST Sun Aug 30 2020

AZZ008-037-301945-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1220 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY NEAR POLAND
JUNCTION UNTIL 1245 PM MST...

At 1219 PM MST, Doppler radar was tracking a strong thunderstorm near
Poland Junction, or 15 miles southeast of Prescott Valley, moving
east at 25 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mayer, Poland Junction and Powell Springs Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3436 11226 3451 11231 3461 11196 3439 11189
TIME...MOT...LOC 1919Z 252DEG 24KT 3447 11216

MCT
Local storm report, Aug 30, 2:02 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
202 PM MST SUN AUG 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HAIL             1 N CORDES JUNCTION     34.35N 112.12W
08/30/2020  E1.00 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 1 INCH HAIL.

&&

ET
Special weather statement, Aug 30, 2:44 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
244 PM MST Sun Aug 30 2020

AZZ008-018-302215-
Northern Gila County-Yavapai County  Mountains-
244 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND YAVAPAI COUNTIES UNTIL
315 PM MST...

At 244 PM MST, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Childs Power Plant, or 15 miles west of Payson,
moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Gila and Yavapai
Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3418 11169 3432 11162 3428 11138 3408 11147
TIME...MOT...LOC 2144Z 290DEG 14KT 3422 11160

MCT
Special weather statement, Aug 30, 3:42 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Flagstaff AZ
342 PM MST Sun Aug 30 2020

AZZ037-038-302315-
Yavapai County Valleys and Basins-Oak Creek and Sycamore Canyons-
342 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY NEAR
COTTONWOOD UNTIL 415 PM MST...

At 341 PM MST, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or 12 miles southwest of Sedona, moving southeast at 5
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkdale, Verde Village, Bridgeport, Cottonwood, Page Springs,
Cornville, Dead Horse Ranch State Park and Tuzigoot National
Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3473 11208 3485 11200 3478 11179 3461 11192
TIME...MOT...LOC 2241Z 298DEG 6KT 3474 11196

MCT
Special weather statement, Aug 30, 4:26 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
426 PM MST Sun Aug 30 2020

AZZ016>018-310000-
Northern Gila County-White Mountains-Eastern Mogollon Rim-
426 PM MST Sun Aug 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
500 PM MST...

At 424 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Carrizo, or 30 miles southwest of Show Low, moving
east at 15 mph. This will impact highway 60 between MM290 and 315.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carrizo and Fort Apache Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3381 11030 3383 11033 3382 11042 3383 11049
      3400 11050 3404 11025 3380 11022
TIME...MOT...LOC 2324Z 267DEG 12KT 3391 11041

ET

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:13 PM MSTSpecial Weather StatementFGZ32 min
Aug 30, 12:01 AM MSTFlash Flood Warning Considerable damage threatFGZGila4 hr
Aug 30, 3:19 AM MSTSpecial Weather StatementFGZNavajo26 min
Aug 30, 11:51 AM MSTSpecial Weather StatementFGZYavapai24 min
Aug 30, 12:20 PM MSTSpecial Weather StatementFGZYavapai25 min
Aug 30, 12:42 PM MSTSevere Thunderstorm WarningFGZYavapai33 min
Aug 30, 1:13 PM MSTSevere Thunderstorm WarningFGZYavapai32 min
Aug 30, 2:10 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai35 min
Aug 30, 2:44 PM MSTSpecial Weather StatementFGZ31 min
Aug 30, 3:42 PM MSTSpecial Weather StatementFGZ33 min
Aug 30, 4:26 PM MSTSpecial Weather StatementFGZGila34 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.